Alert archive / Idaho / Wind Advisories in 2010
Wind Advisory 18, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Nov 18, 2010, 4:00 AM MST for Lemhi County, Idaho. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2010, 4:00 AM MST (11:00 UTC)
- Expired
- Nov 18, 2010, 5:00 PM MST
- In force
- 13 hr
- Issued by
- NWS Missoula, MT
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 11.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2515 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909 WWUS75 KMSO 181100 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 400 AM MST THU NOV 18 2010 IDZ007-008-181200- /O.CAN.KMSO.WI.Y.0017.000000T0000Z-101118T1200Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 300 AM PST THU NOV 18 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. WINDS ACROSS THE CAMAS PRAIRIE AND THROUGH THE SALMON RIVER DRAINAGE HAVE DECREASED BELOW ADVISORY CRITERIA THIS MORNING. SOUTH WINDS 15 TO 25 MPH WITH GUSTS UP TO 35 MPH SHOULD STILL BE EXPECTED TODAY. $$ IDZ010-181800- /O.NEW.KMSO.WI.Y.0018.101118T1100Z-101119T0000Z/ EASTERN LEMHI COUNTY- 400 AM MST THU NOV 18 2010 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * IMPACTS/TIMING: STRONG WINDS ARE EXPECTED TODAY MAKING TRAVEL DIFFICULT. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
890 WWUS75 KMSO 181753 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1053 AM MST THU NOV 18 2010 IDZ010-190000- /O.CON.KMSO.WI.Y.0018.000000T0000Z-101119T0000Z/ EASTERN LEMHI COUNTY- 1053 AM MST THU NOV 18 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * IMPACTS/TIMING: STRONG WINDS ARE EXPECTED TODAY MAKING TRAVEL DIFFICULT. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
943 WWUS75 KMSO 182355 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 455 PM MST THU NOV 18 2010 IDZ010-190100- /O.EXP.KMSO.WI.Y.0018.000000T0000Z-101119T0000Z/ EASTERN LEMHI COUNTY- 455 PM MST THU NOV 18 2010 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON. WINDS HAVE DECREASED AND WILL CONTINUE TO DECREASE OVERNIGHT. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Nov 17, 10:03 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Nov 17, 10:03 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1003 PM MST WED NOV 17 2010
.UPDATE...TO ADD A WINTER WEATHER ADVISORY TO THE KOOTENAI CABINET
REGION.
&&
.DISCUSSION...PRECIPITATION MOVING INTO NORTHWEST MONTANA ALONG
WITH SOME WARMER AIR. AREAS OF NORTHWEST MONTANA HAVE CHANGED FROM
SNOW TO RAIN...BUT SHOULD CHANGE BACK TO SNOW TOWARD MORNING. COLD
AIR...BELOW FREEZING...IS TRAPPED IN SOME OF THE VALLEYS OF
NORTHWEST MONTANA SO COULD SEE SOME POCKETS OF FREEZING RAIN
BEFORE THE PRECIPITATION CHANGES BACK TO SNOW.
&&
.AVIATION...A MOIST JET AND WEATHER SYSTEM WILL SPREAD
PRECIPITATION FROM FAR NORTHWEST MONTANA OVERNIGHT TO NORTH CENTRAL IDAHO
AND WEST CENTRAL MONTANA THURSDAY. SNOW LEVELS WILL RISE TONIGHT
AHEAD OF A COLD FRONT...BUT COOLER AIR TRAPPED AT THE SURFACE IN
NORTHWEST MONTANA COULD STILL ALLOW FOR LIGHT SNOW ACCUMULATIONS
OVERNIGHT. THE FRONT WILL MOVE THROUGH NORTHWEST MONTANA MID
MORNING THURSDAY THEN WEST CENTRAL AND SOUTHWEST MONTANA THURSDAY
AFTERNOON. THIS IS WHEN MOST OF THE VISIBILITY AND CEILING IMPACTS
WILL OCCUR AT THE MAIN TERMINALS AS SNOW LEVELS DROP TO THE VALLEY
FLOOR.
&&
.PREV DISCUSSION... /ISSUED 401 PM MST WED NOV 17 2010/
..ANOTHER WET SYSTEM MOVING OVER THE NORTHERN ROCKIES TONIGHT AND
THURSDAY...
..ARCTIC AIRMASS MOVING INTO THE NORTHERN ROCKIES SATURDAY THROUGH
NEXT WEEK...
DISCUSSION...A MOIST WEST UPPER JET AND FRONTAL SYSTEM WILL
IMPACT THE NORTHERN ROCKIES TONIGHT THROUGH THURSDAY. MOST OF
TONIGHT THE REGION WILL BE IN THE WARM SECTOR AHEAD OF AN INBOUND
COLD FRONT. THE WARM AIR ADVECTION WILL PROVIDE GOOD LIFT...AND
RAISE SNOW LEVELS. THE COLD FRONT WILL ENTER NORTHWEST MONTANA
TOMORROW MID MORNING. THEREFORE ACCUMULATING SNOW WILL BE MAINLY
CONFINED TO THE MOUNTAINS OVERNIGHT...WITH TRAVEL OVER LOOKOUT AND
MARIAS PASS OF MOST CONCERN. THE DIFFICULT PROSPECT IN THIS IS
COLD AIR TRAPPED IN THE NORTHWEST VALLEYS CLOSER TO THE
CONTINENTAL DIVIDE INCLUDING THE FLATHEAD VALLEY AND KALISPELL
AREA. THESE LOCATIONS COULD SEE LIGHT ACCUMULATIONS THROUGH THE NIGHT.
A BUILDING SOUTHERLY PRESSURE GRADIENT HAS CAUSED STRONG WIND
GUSTS IN THE LOWER SALMON RIVER ALONG HIGHWAY 95...AND STRONGER
WINDS ARE BEGINNING ON THE CAMAS PRAIRIE AS WELL. THESE WINDS WILL
CONTINUE THROUGH THE NIGHT AND A WIND ADVISORY HAS BEEN ISSUED.
THE FRONT WILL SAG SOUTH THROUGH THE DAY THURSDAY...AND WITH IT
LOWERING SNOW LEVELS. BY THURSDAY AFTERNOON MOST VALLEY ACROSS
WESTERN MONTANA...AND HIGHER VALLEY OF NORTH CENTRAL IDAHO WILL
SEE SOME SNOW ACCUMULATIONS. THIS IS EXPECTED TO BE MOST
PROBLEMATIC IN THE SEELEY-SWAN REGION. MOUNTAIN ACCUMULATIONS WILL
CONTINUE THURSDAY WITH THE FOCUS ALSO SHIFTING SOUTH INTO THE
CLEARWATERS...CENTRAL BITTERROOTS...MISSIONS...SWAN RANGE...AND
THE SAPPHIRES. THE HIGHER MOUNTAINS AND PASSES WILL ALSO BE
PLAGUED WITH STRONG WINDS CAUSING BLOWING SNOW. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED PRIMARILY FOR THE MOUNTAINS BUT ALSO
FOR THE SEELEY-SWAN CORRIDOR.
SATURDAY THE LARGE UPPER LEVEL TROUGH OFF THE COAST WILL DIG SOUTH
TOWARDS THE OREGON/CALIFORNIA BORDER WHICH WILL HELP PULL A VERY
DEEP...DENSE ARCTIC AIRMASS OVER THE CONTINENTAL DIVIDE AND INTO
WESTERN MONTANA. THE RUSH OF SIGNIFICANTLY COLDER AIR WILL RESULT IN
THE DEVELOPMENT OF STRONG NORTHEAST WINDS FIRST IN THE FLATHEAD
VALLEY AND THROUGHOUT GLACIER NATIONAL PARK EARLY SATURDAY MORNING
AND THEN EVENTUALLY ALONG THE HIGHWAY 200/INTERSTATE 90 CORRIDOR
REACHING MISSOULA THROUGH HELLGATE CANYON SATURDAY AFTERNOON. THESE
WINDS WILL REMAIN GUSTY OVERNIGHT AND AS TEMPERATURES BEGIN TO DROP
SATURDAY EVENING INTO SUNDAY MORNING...DANGEROUSLY COLD WIND CHILL
VALUES ARE LIKELY IN GLACIER NATIONAL PARK AND THE FLATHEAD VALLEY.
THESE WINDS SHOULD RELAX SOME ON SUNDAY BUT REMAIN CONSISTENTLY
BREEZY THROUGH BADROCK AND HELLGATE CANYONS AS THE ARCTIC AIRMASS
SETTLES INTO THE REGION. MEANWHILE THE UPPER LEVEL TROUGH IS FORECAST
TO MOVE INLAND SUNDAY THROUGH TUESDAY BRINGING A SERIES OF STORM
SYSTEMS ACROSS CENTRAL IDAHO AND WEST CENTRAL MONTANA. THE PROGRESSION
OF THESE SYSTEMS OVER THE ARCTIC BOUNDARY WILL LIKELY SET THE
INGREDIENTS FOR A ROUND OF MODERATE TO HEAVY SNOWFALL FOR PORTIONS
OF CENTRAL IDAHO AND WEST CENTRAL MONTANA. SPECIFIC TRACKING
OF THESE SYSTEMS ARE STILL IN QUESTION...HOWEVER THERE IS A GOOD
CHANCE FOR SIGNIFICANT ACCUMULATING SNOWFALL ACROSS
RAVALLI...IDAHO AND LEMHI COUNTIES.
BY TUESDAY EVENING LONG RANGE MODELS ARE IN VERY GOOD AGREEMENT THAT
YET ANOTHER SHOT OF EVEN COLDER ARCTIC AIR WILL SPILL OVER THE
MOUNTAINS AND INTO WESTERN MONTANA. ONCE AGAIN GUSTY NORTHEAST
WINDS ARE LIKELY WITH DANGEROUSLY COLD WIND CHILL READINGS
POSSIBLE TUESDAY NIGHT. AS OF RIGHT NOW THE COLDEST SURFACE
TEMPERATURES APPEAR TO OCCUR ON WEDNESDAY MORNING WHEN THE WINDS
DECREASE AND CLOUDS CLEAR. THE REMAINDER OF THE WEEK THROUGH
THANKSGIVING APPEARS TO REMAIN UNSEASONABLY COLD WITH A CHANCE FOR
SNOW.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY WEST GLACIER
REGION.
WINTER WEATHER ADVISORY UNTIL 11 AM MST THURSDAY ABOVE 3000 FEET
FOR THE KOOTENAI/CABINET REGION.
WINTER WEATHER ADVISORY FROM 3 AM TO 5 PM MST THURSDAY
BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER WEATHER ADVISORY FROM 3 AM TO 5 PM MST THURSDAY
POTOMAC/SEELEY LAKE REGION.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY ABOVE 3000 FEET
FOR THE LOWER CLARK FORK REGION.
ID...WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR THE CAMAS PRAIRIE AND
HIGHWAY 95 BETWEEN WHITE BIRD AND RIGGINS.
WINTER WEATHER ADVISORY FROM 4 AM TO 8 PM PST THURSDAY ABOVE
3500 FEET FOR THE SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...KOLATA
LONG TERM....WHITMORE/DICKERSON
AVIATION...MEADNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.